Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 4, 2021Seward County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 4, 2021, 6:07 PM CDT for Seward County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 6:07 PM CDT (23:07 UTC)
Expired
Jul 4, 2021, 6:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Seward County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS83 KDDC 042307
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
607 PM CDT Sun Jul 4 2021
 
KSZ076-077-086-087-042345-
Gray KS-Seward KS-Meade KS-Haskell KS-
607 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Copeland, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kismet, Copeland, Tice and Plains. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3758 10071 3752 10049 3710 10056 3717 10093
TIME...MOT...LOC 2306Z 017DEG 20KT 3748 10063 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 4, 5:41 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 4, 5:41 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
541 PM CDT Sun Jul 4 2021

...Updated mesoscale discussion...

.MESOSCALE DISCUSSION...
Issued at 533 PM CDT Sun Jul 4 2021

Well it turns out the HRRR was the odd man out and completely failed
to capture reality of the storms that are currently ongoing. Meso
analysis suggests that there is plenty of CAPE and marginal shear
for low end supercells to continue for the next hour or two.
Areal coverage of WSR-88D is increasing over the last hour.
Eventually do expect a threat change (from increased beneficial
competition... ) the hail risk will decrease and the wind threat
will increase. We probably still have another good hour or two
before this threat changes based of radar and short term guidance
trends. Additionally, upscale growth will probably develop later
on in the storm evolution.

&&

.SHORT TERM...(This evening through Monday)
Issued at 222 PM CDT Sun Jul 4 2021

Well humans will not being the only thing that is sparking off some
excitement tonight. The atmosphere will be too. Spoiler alert: think
the atmosphere will win tonight in terms of impacting weather across
southwest Kansas. Early afternoon surface analysis shows that a low
as formed across far southeast Colorado. A field of stratocu to cu
has developed across far southwest Kansas and northward towards Hill
City. This is the area to watch for storm development. Meso models
like the ARW, NSSL-WRF, RRFS and global models like the EC all break
out convection in this general area late this afternoon. The HRRR seems
to be the odd man out and keeps the area devoid of convection. Looking
at this model more closely, there is no CAP present, so not so sure
why this model is being conservative with convective growth. Looking
at satellite water vapor channel shows a subtle wave moving through
the greater region, so this is upper level support to help trigger
storms. This upper level wave will also increase bulk shear to 30 knots
this evening, so there will be marginal shear that is supportive of
marginal supercell structures.

Right now, have the highest pops aligned with the latest thinking that
storms will develop along the Highway 83 corridor this afternoon. Storm
movement should be to the south. Forecast Skew-t's/log-p's show a profile
that is favorable for large (1-2") hail and damaging winds. PWATs are
high right now, so there should be some beneficial competition on hail
embryos to cut down on any significantly larger hail (2+"). Anticipated
upscale growth should then transition the hail threat to a wind threat.
The low level hodograph and thermo profile is not favorable for tornadoes.
Hail with the initial supercell like structures, followed by outflow
winds of 60+ mph, and heavy rainfall are the main threats for this
event. Those citizens, particularly west of Dodge City, should heed
any warning, take shelter indoors, and post-pone the fireworks until
it is safe to resume to do so. A large downburst with fireworks can
be extremely dangerous and lead to an uncontrolled fire. Bottom line,
pay attention to the weather for tonight if you are outside.

All this activity should exit the FA by 10 or 11 pm plus/minus an
hour.

The atmosphere should be pretty worked over on Monday. The net result
is a dry forecast with a high around 90F. Winds will be relatively
light throughout the day.

Overnight mins heading into Tuesday morning will be seasonal with values
mainly in the mid to upper 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 222 PM CDT Sun Jul 4 2021

The EC is still indicating a fropa late Tuesday and into Wednesday.
Convection will still be possible along this front also also behind
in the post-frontal upslope flow pattern. The NBM pops look fine enough
for now during this period.

After a brief cool down midweek, highs will quickly rebound to seasonally
hot values with 90s likely by the end of the business week.

Friday could end up being the warmest day as we enter the tail end of
the westerlies with some downslope component to the winds. Upper 90s
may be realized here. Don't see any guidance to suggest warmer than
than that currently.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 515 PM CDT Sun Jul 4 2021

Scattered thunderstorms will continue to develop and spread south-
southwest across portions of southwest and central Kansas through
late evening, potentially affecting the vicinity of all TAF sites.
Otherwise, primarily VFR conditions are expected to prevail through
early Monday morning. South-southeast winds around 10 to 20kt are
forecast to persist through early Monday as a weak lee side trough
of low pressure remains anchored in eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  90  67  90 /  60  10   0  10
GCK  66  89  65  88 /  60  10   0  20
EHA  64  90  65  87 /  60  10  10  40
LBL  66  89  66  87 /  60  10   0  20
HYS  67  90  66  91 /  20   0   0  20
P28  70  90  67  92 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Sugden
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...JJohnson
Hazardous weather outlook, Jul 4, 1:43 AM CDT, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
143 AM CDT Sun Jul 4 2021

KSZ030-031-043>046-061>066-074>081-084>090-050645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
143 AM CDT Sun Jul 4 2021 /1243 AM MDT Sun Jul 4 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for severe thunderstorms for far southwestern counties
where quarter sized hail and damaging winds up to 60 mph will be
the main threat Sunday afternoon. These will spread east into the
evening hours where marginal winds will be the main threat as the
night progresses towards sunset.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A cold front will push through Tuesday evening that will spark
another round of scattered thunderstorms with lightning the main
threat at this time. Severe weather is still possible but not
expected associated with the aforementioned frontal boundary. This
will linger into Wednesday morning before exiting out of the CWA
into south central Kansas and Oklahoma. No other hazards are
expected the remainder of the period.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 4, 3:23 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
323 PM CDT Sun Jul 4 2021

KSZ063-064-077-078-042100-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
323 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...NORTHEASTERN
FINNEY...WESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 400 PM
CDT...

At 322 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms west of Jetmore. These storms were nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jetmore and Kalvesta.

LAT...LON 3820 10039 3822 9980 3786 9974 3783 10033
TIME...MOT...LOC 2022Z 036DEG 1KT 3810 10003

HOVORKA
Local storm report, Jul 4, 4:51 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     8 N CIMARRON            37.92N 100.34W
07/04/2021                   GRAY               KS   PUBLIC

            POWER POLE BLOWN DOWN.

&&
Local storm report, Jul 4, 5:02 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             INGALLS                 37.83N 100.46W
07/04/2021  E1.50 INCH       GRAY               KS   PUBLIC

            FROM FB.

&&
Special weather statement, Jul 4, 5:02 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Sun Jul 4 2021

KSZ045-064-042245-
Hodgeman KS-Ness KS-
502 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS AND
NORTHEASTERN HODGEMAN COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hanston. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hanston.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.

LAT...LON 3835 9987 3829 9959 3804 9971 3819 10007
TIME...MOT...LOC 2201Z 032DEG 4KT 3825 9983

HOVORKA
Local storm report, Jul 4, 5:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             5 N GRAY                38.23N 99.64W
07/04/2021  M1.25 INCH       HODGEMAN           KS   PUBLIC

&&

RB
Special weather statement, Jul 4, 6:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
607 PM CDT Sun Jul 4 2021

KSZ076-077-086-087-042345-
Gray KS-Seward KS-Meade KS-Haskell KS-
607 PM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Copeland, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kismet, Copeland, Tice and Plains.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3758 10071 3752 10049 3710 10056 3717 10093
TIME...MOT...LOC 2306Z 017DEG 20KT 3748 10063

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:03 AM CDTSpecial Weather StatementDDCKearny42 min
Jul 4, 12:35 AM CDTSpecial Weather StatementDDCKearny40 min
Jul 4, 1:23 AM CDTSpecial Weather StatementDDCStanton52 min
Jul 4, 2:16 AM CDTSpecial Weather StatementDDCGrant44 min
Jul 4, 3:23 PM CDTSpecial Weather StatementDDCHodgeman37 min
Jul 4, 3:54 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman36 min
Jul 4, 4:23 PM CDTSevere Thunderstorm WarningDDCFinney, Gray52 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell48 min
Jul 4, 5:02 PM CDTSpecial Weather StatementDDCHodgeman43 min
Jul 4, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee33 min
Jul 4, 5:37 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward38 min
Jul 4, 5:56 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Jul 4, 6:00 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jul 4, 6:28 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward47 min
Jul 4, 6:34 PM CDTSpecial Weather StatementDDCScott41 min
Jul 4, 6:35 PM CDTSevere Thunderstorm WarningDDCScott40 min
Jul 4, 6:40 PM CDTSpecial Weather StatementDDCPawnee50 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.